Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 269, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 31, 2017, 7:18 PM EDT for Brooks County, Thomas County, Georgia. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2017, 7:18 PM EDT (23:18 UTC)
- Expired
- Aug 31, 2017, 7:54 PM EDT
- In force
- 36 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brooks County, GA, Thomas County, GA
The radar
The Moody AFB radar (KVAX), 68 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 7:18 PM EDT | TSTM WND DMG | Thomasville, GA | 1 TREE DOWN IN THOMASVILLE |
| Aug 31, 7:20 PM EDT | TSTM WND DMG | Eason, GA | 1 TREE DOWN OUT IN THE COUNTY |
| Aug 31, 7:45 PM EDT | TSTM WND DMG | 1 Ene Quitman, GA | POWER LINE DOWN ON LAFAYETTE STREET DURING THE THURSDAY EVENING STORM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1781 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.0
The text
As transmitted.
618
WUUS52 KTAE 312318
SVRTAE
GAC027-275-010015-
/O.NEW.KTAE.SV.W.0269.170831T2318Z-170901T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
718 PM EDT THU AUG 31 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Thomas County in south central Georgia...
Brooks County in south central Georgia...
* Until 815 PM EDT
* At 718 PM EDT, a severe thunderstorm was located near Thomasville,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Quitman, Thomasville, Boston, Pavo, Coolidge, Morven, Barwick,
Thomasville Municipal A/P, Grooverville, Dillon, Enon, Everett,
Merrillville, Chastain, Empress, Brooks Co A/p, Dixie, Barney,
Patten and Eason.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.
&&
LAT...LON 3065 8351 3066 8388 3069 8400 3103 8402
3104 8398 3104 8380 3103 8379 3103 8378
3104 8378 3103 8357 3108 8357 3105 8355
3105 8350 3103 8348
TIME...MOT...LOC 2318Z 245DEG 28KT 3086 8391
HAIL...<.75IN
WIND...60MPH
$$
42-DVD3 follow-up statements
052
WWUS52 KTAE 312334
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
734 PM EDT THU AUG 31 2017
GAC027-275-010015-
/O.CON.KTAE.SV.W.0269.000000T0000Z-170901T0015Z/
Thomas GA-Brooks GA-
734 PM EDT THU AUG 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR EASTERN THOMAS AND BROOKS COUNTIES...
At 734 PM EDT, a severe thunderstorm was located near Pavo, or 14
miles northwest of Quitman, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Quitman, Boston, Pavo, Coolidge, Morven, Barwick, Dixie, Barney,
Grooverville, Enon, Everett, Patten, Oaklawn, Pidcock, Empress,
Brooks Co A/p and Hollis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.
&&
LAT...LON 3065 8351 3066 8382 3104 8388 3104 8380
3103 8379 3103 8378 3104 8378 3103 8357
3108 8357 3105 8355 3105 8350 3103 8348
TIME...MOT...LOC 2334Z 245DEG 29KT 3091 8375
HAIL...<.75IN
WIND...60MPH
$$
42-DVD186
WWUS52 KTAE 312343
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
743 PM EDT THU AUG 31 2017
GAC275-312353-
/O.CAN.KTAE.SV.W.0269.000000T0000Z-170901T0015Z/
Thomas GA-
743 PM EDT THU AUG 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN THOMAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3065 8351 3066 8374 3104 8373 3103 8357
3107 8357 3105 8355 3105 8350 3103 8348
TIME...MOT...LOC 2343Z 250DEG 30KT 3089 8360
$$
GAC027-010015-
/O.CON.KTAE.SV.W.0269.000000T0000Z-170901T0015Z/
Brooks GA-
743 PM EDT THU AUG 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR BROOKS COUNTY...
At 743 PM EDT, a severe thunderstorm was located 7 miles north of
Quitman, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Quitman, Pavo, Morven, Barwick, Pidcock, Dixie, Barney, Grooverville,
Empress and Brooks Co A/p.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.
&&
LAT...LON 3065 8351 3066 8374 3104 8373 3103 8357
3107 8357 3105 8355 3105 8350 3103 8348
TIME...MOT...LOC 2343Z 250DEG 30KT 3089 8360
HAIL...<.75IN
WIND...60MPH
$$
42-DVD005
WWUS52 KTAE 312354
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
754 PM EDT THU AUG 31 2017
GAC027-010004-
/O.CAN.KTAE.SV.W.0269.000000T0000Z-170901T0015Z/
Brooks GA-
754 PM EDT THU AUG 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR BROOKS COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.
LAT...LON 3065 8351 3066 8374 3104 8373 3103 8357
3107 8357 3105 8355 3105 8350 3103 8348
TIME...MOT...LOC 2352Z 245DEG 28KT 3093 8350
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 4:13 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 31, 4:13 PM EDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
413 PM EDT Thu Aug 31 2017
.NEAR TERM [Through Tonight]...
Scattered to numerous showers and thunderstorms continue to move
eastward across portions of southern Georgia and the Florida
panhandle and big bend. Convective trends are being monitored by SPC
for a possible watch for the remainder of the afternoon hours. Bulk
shear of 35-40 knots overlaid with MLCAPE in the 1500-2000 j/kg
range and effective SRH around 100-150 m2/s2 could yield a few
marginally severe storms with damaging wind the main threat,
although an isolated tornado could occur given the SRH values.
Storms will decrease in intensity after sunset with some
redevelopment possible near the panhandle coast later tonight.
.SHORT TERM [Friday Through Saturday Night]...
Tropical Depression Harvey will slowly lift northeastward into the
Tennessee Valley on Friday, as it is scooped up by the upper level
trough. The trough will begin to deamplify Saturday, lifting the
remnants of Harvey into the northeast Saturday night. With this
pattern, deep layer south-southwesterly flow in place over the
area will continue through the weekend, keeping atmospheric
moisture content high. A favorable jet pattern aloft will enhance
divergence aloft and, combined with a band of low level
convergence in the wake of Harvey, this will serve as a lifting
mechanism for storms this weekend. CAPE is expected to be moderate
at around 1500 J/kg supporting thunderstorm development along this
band. On Friday, convection will be focused mostly along a line
from Panama City, FL to Fitzgerald, GA, and be further east on
Saturday, roughly from Apalachicola, FL to Valdosta, GA.
Widespread storm total rainfall accumulations will be around 1-2
inches through Saturday night, however isolated areas will may
double that. Highs will be in the mid to upper 80s and lows will
be mostly in the low 70s.
.LONG TERM [Sunday Through Thursday]...
A piece of +PV will swing down from the backside of the
deamplifying trough, becoming a cut off low aloft of the TX/LA
coastline on Sunday. This cut off low will, unfortunately sit over
that area through mid week, finally being pulled into a deeper
upper level trough on Wednesday as a cold front pushes through the
eastern CONUS. At the low levels, a ridge will move into the
southeast Sunday, then move eastward off the Atlantic coastline on
Tuesday. As the low level ridge and upper level trough build
eastward, a cold front system will develop and move into the
southeast around Wednesday. Expect near normal temperatures for
early September ahead of the front, with low temps dipping to the
mid 60s to around 70 in the wake of the front and afternoon highs
peaking in the low to mid 80s.
&&
.AVIATION [Through 18Z Friday]...
Periods of MVFR cigs and vsbys will be possible with thunderstorms
this afternoon and evening, along with gusty winds that are mostly
from the south, but may be more variable in storms. Storms should
dissipate by around 00Z, then MVFR cigs will creep into our northern
zones (DHN/ABY/VLD) in the early morning hours, and may stick around
through the late morning.
&&
.MARINE...
Winds from the south will still be around 15 to 20 knots over
western waters through tonight but will continue to gradually fall
through Saturday morning, with seas gradually subsiding as well.
Over the weekend, high pressure will build into the area and winds
and seas will remain low through mid-week.
&&
.FIRE WEATHER...
The wet pattern will continue through Saturday. No fire weather
concerns.
&&
.HYDROLOGY...
Widespread storm total rainfall accumulations through the weekend
will be around 1-2 inches, however isolated areas may see
accumulations closer to 3-5 inches. If these higher totals occur
over short time periods, there would be some isolated flooding
concerns. At this time, the overall threat remains low for
widespread flooding.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 76 87 73 87 72 / 30 60 30 50 20
Panama City 79 85 76 85 74 / 60 60 40 50 20
Dothan 74 87 71 89 69 / 40 40 20 40 20
Albany 74 87 72 88 70 / 40 50 20 40 20
Valdosta 74 88 72 87 70 / 30 60 20 60 30
Cross City 76 88 74 85 73 / 30 50 50 50 20
Apalachicola 79 87 75 86 74 / 50 60 50 50 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...DVD
SHORT TERM...Moore
LONG TERM...Moore
AVIATION...Moore
MARINE...Moore
FIRE WEATHER...McDermott
HYDROLOGY...MooreIn the hours before
Special weather statement, Aug 31, 6:30 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
630 PM EDT THU AUG 31 2017
FLZ017-312300-
Leon FL-
630 PM EDT THU AUG 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR LEON COUNTY UNTIL 700 PM EDT...
At 629 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from 10 miles east of
Havana to 11 miles southwest of Tallahassee Comm College. Movement
was east at 30 mph.
Winds near 40 mph will be possible with these storms in addition to
frequent lightning.
Locations impacted include...
Tallahassee, Woodville, Florida State University, Florida A And M,
Tallahassee Comm College, Doak Campbell Stadium, Lake Bradford, Leon
Sinks, Gaither Community Center, Tallahassee Memorial Hosp,
Miccosukee, Iamonia, Eight Mile Pond, Tallahassee Mall, Tallahassee
Regional A/P, Governors Square Mall, Belair, Levy Park, Indian Head
Acres and Andrew.
LAT...LON 3052 8402 3052 8404 3049 8404 3030 8414
3029 8425 3030 8425 3030 8453 3047 8443
3048 8440 3050 8440 3059 8435 3060 8433
3064 8430 3067 8430 3068 8429 3067 8401
3057 8400
TIME...MOT...LOC 2229Z 252DEG 27KT 3068 8425 3032 8447
42-DVDLocal storm report, Aug 31, 6:39 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
639 PM EDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM MARINE TSTM WIND 3 SSW EASTPOINT 29.71N 84.89W
08/31/2017 M48 MPH GMZ755 FL MESONET
48 MPH GUST MEASURED ON THE ST GEORGE ISLAND BRIDGE VIA
WEATHERSTEM SITE
&&
DVDSpecial weather statement, Aug 31, 6:42 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
642 PM EDT THU AUG 31 2017
FLZ027-127-312315-
Coastal Wakulla FL-Inland Wakulla FL-
642 PM EDT THU AUG 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WAKULLA COUNTY UNTIL 715
PM EDT...
At 642 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles west of Crawfordville, moving northeast
at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Crawfordville, Woodville, Wakulla, Sopchoppy, Shadeville, Wakulla
Springs, Arran, Hilliardville and Bethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3021 8464 3030 8453 3030 8425 3027 8424
3027 8416 3026 8415 3006 8449
TIME...MOT...LOC 2242Z 231DEG 24KT 3019 8452
42-DVDSpecial weather statement, Aug 31, 6:43 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
643 PM EDT THU AUG 31 2017
FLZ014-114-312330-
Inland Gulf FL-Coastal Gulf FL-
643 PM EDT THU AUG 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GULF COUNTY UNTIL 730 PM
EDT/630 PM CDT/...
At 643 PM EDT/543 PM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 10 miles southwest of Port St. Joe,
moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Port St. Joe, Honeyville, Highland View, St Joseph State Park, Jones
Homestead, Ward Ridge, Milltown, Howard Creek, Willis Landing,
Simmons Bayou, Dalkeith, Saint Joe Beach and Cape San Blas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2973 8548 2983 8549 3012 8513 3009 8515
3008 8514 3004 8513 3003 8511 3002 8510
3001 8510 3000 8506 2999 8505 2998 8503
2995 8502 2990 8506 2984 8503 2963 8541
TIME...MOT...LOC 2243Z 231DEG 29KT 2973 8545
42-DVDSpecial weather statement, Aug 31, 6:59 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
659 PM EDT THU AUG 31 2017
FLZ017-312330-
Leon FL-
659 PM EDT THU AUG 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEON COUNTY UNTIL
730 PM EDT...
At 659 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northeast of Tallahassee, moving
northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tallahassee, Moccasin Gap, Killearn Estates, Lake Iamonia,
Bradfordville, Orchard Pond, Maclay State Gardens, Killearn Lakes,
Miccosukee, Forest Meadows Park, Iamonia and Pisgah Church.
LAT...LON 3052 8404 3050 8404 3051 8425 3056 8432
3060 8433 3062 8432 3068 8425 3067 8401
3061 8401 3052 8398
TIME...MOT...LOC 2259Z 244DEG 25KT 3056 8420
42-DVDSpecial weather statement, Aug 31, 7:03 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
703 PM EDT THU AUG 31 2017
GAZ158-312330-
Thomas GA-
703 PM EDT THU AUG 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY UNTIL 730 PM EDT...
At 703 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Thomasville, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Thomasville, Boston, Pavo, Barwick, Thomasville Municipal A/P,
Dillon, Enon, Everett, Patten, Eason, Merrillville, Newark, Pasco,
Metcalf, Hollis and Oaklawn.
LAT...LON 3066 8375 3068 8408 3087 8407 3104 8380
3103 8379 3103 8378 3104 8378 3104 8374
3072 8374
TIME...MOT...LOC 2303Z 244DEG 24KT 3083 8396
42-DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 11:29 AM EDT | Special Weather Statement | TAE | Clay, Early, Randolph | 46 min |
| Aug 31, 12:00 PM EDT | Special Weather Statement | TAE | Terrell | 30 min |
| Aug 31, 1:31 PM EDT | Special Weather Statement | TAE | Grady | 29 min |
| Aug 31, 1:48 PM EDT | Severe Thunderstorm Warning | TAE | Thomas | 28 min |
| Aug 31, 2:33 PM EDT | Special Weather Statement | TAE | Ben Hill, Berrien, Colquitt, Irwin, Tift, Turner and 1 more | 42 min |
| Aug 31, 3:12 PM EDT | Special Weather Statement | TAE | Ben Hill, Berrien, Cook, Irwin | 33 min |
| Aug 31, 4:42 PM EDT | Special Weather Statement | TAE | Early | 33 min |
| Aug 31, 6:13 PM EDT | Special Weather Statement | TAE | Decatur, Grady | 47 min |
| Aug 31, 6:16 PM EDT | Severe Thunderstorm Warning | TAE | Decatur, Grady | 44 min |
| Aug 31, 7:03 PM EDT | Special Weather Statement | TAE | Thomas | 27 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.